MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM CAT5 ASPIRATION CATHETER; DXE

PENUMBRA, INC. INDIGO SYSTEM CAT5 ASPIRATION CATHETER; DXE
Catalog Number CAT5
Medical Device Problem Codes Kinked (1339); Aspiration Issue (2883)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the cat5 was kinked approximately 119.0, 119.5, 120.0, 121.5, 122.0, 122.5 cm from the hub.The cat5 was ovalized approximately 119.5-120.0 and 120.0-121.5 cm from the hub.Conclusions: evaluation of the returned cat5 revealed a kinked device.If the peel-able sheath supplied by penumbra is not used during insertion of the cat5 into the valve of a sheath, damage to the distal tip such as kinking may occur.Further evaluation revealed multiple ovalizations on the device.If the device is forcefully gripped or pinched while advancing the device into a non-penumbra sheath, it may contribute to the catheter damage observed.During functional testing, a mandrel was attempted to be advanced through the cat5 and was unable to be advanced further when encountering the kink in the catheter.Additional functional testing of the returned cat5 revealed that water was able to aspirate through the catheter.It is likely this aspiration was not sufficient due to the catheter damage.No other devices associated with the complaint were returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the tibial artery using an indigo system cat5 aspiration catheter (cat5).During the procedure, the physician placed a non-penumbra sheath, then advanced a cat5 through the sheath.After turning the aspiration on, no flow was observed and after attempting two passes with no flow, the cat5 was removed.Upon removal, it was noticed that the tip of the cat5 was kinked.The procedure was completed using a new cat5 and the same sheath.There was no report of an adverse effect to the patient.

Brand Name
INDIGO SYSTEM CAT5 ASPIRATION CATHETER
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7657361
Report Number3005168196-2018-01324
Device Sequence Number10794587
Product Code DXE
UDI-Device Identifier00814548016092
UDI-Public00814548016092
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K160533
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/07/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/18/2021
Device Catalogue NumberCAT5
Device Lot NumberF82429
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date07/02/2018
Supplement Report FDA Received Date12/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005